Florida, 2021

Damaging Winds in Florida, August 22, 2021

August 22, 2021 · NWS JAX · 2 events in 1 county or zone

4 inches) and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low was across the deep south with shortwave troughs rotating around the base of the trough fueling strong to pulse severe storms over a very moist (PWAT 2.1-2.4 inches) and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 2:48 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 22, 2:48 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
348 PM EDT Sun Aug 22 2021

.NEAR TERM [Through Tonight]...

Henri made landfall this afternoon at 12:15 PM in New England, and
an upper level trough remains in place over the U.S. East Coast.
Upper level impulses rounding the base of the trough will continue
chances for scattered to numerous showers and thunderstorms into
tonight. GOES-16 air mass imagery indicates that there is a deep,
moist air mass over the area, and PWATs are still above 2 inches.
Storms this afternoon/evening will have the potential to produce
locally heavy rainfall and minor flooding. Strong gusty winds and
frequent lightning strikes will also be possible.

Showers and storms will begin to settle down after sunset with
most locations becoming dry by midnight or shortly after.
Precipitation could last a little longer over the Atlantic coastal
waters, fueled by warm sea surface temperatures. Skies will be
mostly cloudy early tonight, then become partly cloudy, which
could allow a glimpse of the full moon (the "Blue Moon"). Low
temperatures tonight will be in the mid-to-upper 70s.

.SHORT TERM [Monday Through Tuesday Night]...

Monday, the upper level trough will slowly move offshore into the
western Atlantic while weakening throughout the day. Henri will
weaken over the Northeast, which will contribute to weakening of
the trough. Deep moisture will reside over the area with PWATs
expected to remain above 2 inches. Ample moisture and mid/upper
level disturbances associated with the trough will support
scattered to numerous showers and thunderstorms. The highest
precipitation chances will be in a band of moisture stretching
from the Live Oak, FL area in the Suwannee Valley towards the SE
GA coast.

Tuesday, a southwest-northwest oriented boundary left over from
troughing along the East Coast will be just north of the area, and
southwesterly flow shifting to southerly will keep deep moisture
in place over the area. Numerous showers and storms will be
possible again with the highest precipitation chances between the
I-95 and I-75 corridors where the sea breezes are expected to
converge.

Temperatures Monday and Tuesday will be near normal with highs in
the upper 80s and lower 90s and lows in the 70s. Heat indices
could reach 100-105 degrees each afternoon.

.LONG TERM [Wednesday Through Sunday]...

High pressure will build back over the region, and flow will
shift to become southeasterly mid-week then easterly late in the
week. Daily chances for showers and thunderstorms will continue,
but we will fall back into a more typical summertime pattern.
Models suggest a weak wave of low pressure could approach the area
from the east late in the week, but there is still significant
uncertainty surrounding this feature. Temperatures will trend near
normal through the long term period.

&&

.AVIATION...
[Through 18Z Monday]

Numerous showers and storms were developing across the Suwannee
Valley this afternoon and moving east. These storms are expected
to move near/across the northeast Florida TAF sites over the next
several hours. A shortwave will move southward across southeast
Georgia late in the day, and storms are forecast to redevelop
across southeast Georgia and move towards KSSI by the early
evening. Restrictions are expected in/around showers/storms.
Westerly winds around 10 knots will diminish this evening, with
west to west southwest winds around 10 knots on Monday. Showers
and embedded storms are forecast to move in quickly from the Gulf
Monday morning as a surface trough moves into the area, and
showers/storms will be near the TAF sites before the end of the
TAF period.

&&

.MARINE...

An upper level trough positioned over the U.S. East Coast today
will lift to the northeast over the western Atlantic and weaken on
Monday. Southwesterly winds tonight and Monday will steer daily
showers and storms across the local waters. Tuesday, winds will
shift to southerly as high pressure begins to build back over the
area waters, then winds will shift to become southeasterly as the
Bermuda high strengthens mid-week. Late in the week, winds will
shift to become easterly as a wave of low pressure approaches from
the east. Easterly winds with longer fetch will result in
slightly higher wave heights, increasing to 3-5 ft nearshore and
4-6 ft offshore.

Rip Currents: Moderate Risk of rip currents at NE FL beaches
today, Low Risk at SE GA beaches today. Low Risk expected at all
area beaches Monday. Risk will trend back up towards Moderate
mid-week as winds shift to become onshore.

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms expected Monday and
Tuesday, highest precipitation chances will be in the afternoons and
evenings. Expect gusty and erratic winds in and near storms.
Southwesterly flow will continue through Monday then shift to become
southerly on Tuesday. Weak transport winds will result in low
daytime dispersions over inland SE GA on Monday, generally along and
near the Altamaha River Basin. Patchy early morning fog will be
possible for inland areas the next couple days.

&&

.HYDROLOGY...

Minor flooding on the Suwannee River and minor to moderate on parts
of the Santa Fe River continues. Heavy rainfall today could prolong
ongoing river flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  90  73  90  71 /  40  50  20  70  30
SSI  77  90  77  88  76 /  60  60  40  60  40
JAX  76  92  76  90  75 /  40  60  40  70  40
SGJ  77  92  75  88  74 /  40  50  40  50  40
GNV  76  92  74  89  73 /  20  50  40  70  30
OCF  75  92  74  90  73 /  20  30  40  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 22, 2:51 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
351 PM EDT Sun Aug 22 2021

FLZ024-031-033-124-125-132-133-137-225-232-237-325-425-222030-
Coastal St. Johns FL-Western Clay FL-South Central Duval FL-
Eastern Putnam FL-Inland Nassau FL-Bradford FL-Eastern Clay FL-
Western Duval FL-Western Putnam FL-Trout River FL-Coastal Nassau FL-
Coastal Duval FL-Inland St. Johns FL-
351 PM EDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of southern Nassau,
eastern Bradford, St. Johns, northern Putnam, Clay and Duval Counties
through 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Macclenny to near Sampson.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 to 50 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, Orange Park, Green Cove Springs, Starke, Keystone
Heights, Jacksonville International Arpt, Arlington, Unf, Mandarin
and Fruit Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 8130 2973 8205 2975 8206 2976 8208
      2978 8208 2980 8212 2984 8214 3014 8206
      3015 8205 3021 8205 3042 8200 3059 8145
TIME...MOT...LOC 1951Z 247DEG 22KT 3030 8202 2984 8217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Aug 22, 2:57 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT Sun Aug 22 2021

FLZ024-124-GAZ136-151>154-165-166-264-222045-
Inland Nassau FL-Coastal Nassau FL-Pierce GA-
Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Coastal Glynn GA-Brantley GA-Coastal Camden GA-Wayne GA-
357 PM EDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of northeastern Nassau,
Camden, Glynn, eastern Pierce, Brantley, Wayne and northeastern
Charlton Counties through 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bristol to near Kings Ferry. Movement was
east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Brunswick, St. Simons Island, Jesup, Woodbine,
Nahunta, Patterson, Dock Junction and Kings Bay Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8142 3070 8141 3067 8184 3153 8223
      3147 8214 3163 8213 3170 8187 3167 8185
      3165 8181 3166 8181 3161 8177 3158 8170
      3156 8170 3154 8167 3139 8157 3133 8147
      3133 8144 3129 8141 3129 8139 3111 8136
TIME...MOT...LOC 1957Z 274DEG 22KT 3151 8218 3070 8182

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Aug 22, 3:14 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
414 PM EDT Sun Aug 22 2021

GAZ132>136-151-250-222100-
Pierce GA-Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-Wayne GA-
Northern Ware GA-
414 PM EDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of southeastern Coffee,
northwestern Pierce, north central Ware, Bacon, northwestern Wayne,
Jeff Davis and Appling Counties through 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hazlehurst to near West
Green. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Douglas, Jesup, Baxley, Hazlehurst, Alma, Graham, Surrency, Plant
Hatch, Nicholls and Odum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8243 3194 8228 3190 8219 3191 8213
      3189 8212 3190 8211 3186 8212 3182 8202
      3179 8199 3179 8196 3166 8183 3138 8221
      3143 8291 3185 8279 3196 8256 3195 8249
      3195 8248 3196 8250
TIME...MOT...LOC 2014Z 275DEG 21KT 3183 8269 3155 8277

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Aug 22, 3:16 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT Sun Aug 22 2021

FLZ033-038-133-137-138-222045-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Inland St. Johns FL-
416 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northern Flagler,
southeastern St. Johns and southeastern Putnam Counties through 445
PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palm Coast, Crescent City, Pomona Park, Andalusia, Marineland,
Crescent Beach, Saint Augustine Shores, Butler Beach, Espanola and
Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2940 8155 2954 8160 2985 8128 2953 8115
TIME...MOT...LOC 2016Z 237DEG 19KT 2951 8148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Aug 22, 3:27 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
427 PM EDT Sun Aug 22 2021

FLZ033-124-125-132-133-225-232-325-425-222115-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Nassau FL-Coastal Duval FL-Inland St. Johns FL-
427 PM EDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of east central Nassau,
St. Johns, northeastern Clay and Duval Counties through 515 PM EDT...

At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville International Arpt to Green Cove
Springs. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 to 50 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, Saint Augustine, Fernandina Beach, Orange Park, Green
Cove Springs, Jacksonville International Arpt, Unf, Mandarin, Fruit
Cove and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2973 8139 2996 8177 3050 8179 3067 8141
      3025 8135 2987 8122
TIME...MOT...LOC 2027Z 255DEG 20KT 3046 8171 2997 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Aug 22, 3:34 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
434 PM EDT Sun Aug 22 2021

FLZ136-237-222100-
Eastern Alachua FL-Western Putnam FL-
434 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of east central Alachua
and northwestern Putnam Counties through 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or 8 miles southwest of Melrose, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Interlachen, Hawthorne, Melrose Landing, George's Lake, Hollister,
Florahome, Johnson, Putnam Hall, Mannville and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2954 8215 2961 8218 2975 8197 2975 8194
      2976 8193 2978 8192 2980 8189 2980 8185
      2953 8177
TIME...MOT...LOC 2034Z 255DEG 20KT 2960 8211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS

The radar

The Jacksonville radar (KJAX), 3 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 22, 3:34 PM EST
Where
Duval County, (Jax)jacksnville Int
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.500, -81.680

Thunderstorm Wind, Duval

When
August 22, 3:53 PM EST
Where
Duval County, 1.62 mi NE of Ft George Is
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.414, -81.408

The WeatherFlow station at Huguenot Park measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973168, 973169.